Winter Storm, Brown
- When
- December 22, 3:00 AM CST to 1:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
A quick-moving area of low pressure dropped 5 to 8 inches of snow on east central Wisconsin as it moved across the Ohio Valley into southeast Lower Michigan. ).
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A quick-moving area of low pressure dropped 5 to 8 inches of snow on east central Wisconsin as it moved across the Ohio Valley into southeast Lower Michigan. The highest snowfall totals from the storm included 7.2 inches near Forestville (Door Co.), 7.0 inches near Fish Creek (Door Co.), 6.8 inches at Chilton (Calumet Co.), and 6.0 inches at Two Rivers (Manitowoc Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 21, 10:55 PM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1055 PM CST SAT DEC 21 2013 UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE .UPDATE... ISSUED AT 929 PM CST SAT DEC 21 2013 MODELS STILL SHOWING BULK OF SNOW TO MOVE INTO AREA AFTER 10Z. CHOSE NOT TO CHANGE HEADLINE TIME EARLIER IN COORDINATION WITH NEIGHBORING OFFICES. EVENT APPEARS WILL BE MORE OF A HIGH END ADVISORY THOUGH WINDS OFF LAKE AND BAY AND TRAFFIC ISSUES SUN MORNING MAKE ME STAY WITH KEEPING WARNING. EARLIER SHIFT LOWERED SNOW TOTALS TO 4 TO 7 INCH RANGE WHICH IS SUPPORTED BY LATEST NAM/RUC AND UPSTREAM REPORTS. UPDATE ISSUED AT 602 PM CST SAT DEC 21 2013 MADE SOME CHANGES TO EVENING/TONIGHT FORECAST DELAYING START TIME OF SNOW. MODELS/VAD PROFILE/EARLY PEAK AT TONIGHT SOUNDING SHOWING DRY MID LEVELS. TREND OF HI RES MODELS IS TO HOLD OFF SATURATION TIL AROUND 9Z...WITH THOUGHTS MAY SEE A SHORT PERIOD OF FREEZING DRIZZLE LATER EVENING BEFORE SNOW STARTS. IN COORDINATION WITH SURROUNDING OFFICES WILL STAY WITH CURRENT START TIME ON HEADLINES...THOUGH MENTION LATER TIMING OF SNOW MOVING IN. STILL LOT OF QUESTIONS ON SNOW TOTALS ESPECIALLY WITH CONVECTION ONGOING OVER SOUTH...BUT WILL STAY WITH PREVIOUS SHIFTS 4 TO 8 INCH AMOUNTS AT THIS TIME. && .SHORT TERM...TONIGHT AND SUNDAY ISSUED AT 203 PM CST SAT DEC 21 2013 LOW CONFIDENCE IN SNOW AMOUNTS DUE TO DIFFERENCES IN MODEL QPF ON THE 12Z RUNS THIS MORNING. CANADIAN/WRF MODEL WOULD SUPPORT CURRENT HEADLINES ACROSS THE AREA...WHILE THE GFS/ECMWF WOULD NOT. CONVECTIVE ELEMENTS NOTED ON REGIONAL RADAR ACROSS KANSAS AND MISSOURI...AND SOUTHERN EDGE TECHNIQUE WOULD SUGGEST DECENT SNOWS MOVE INTO PORTIONS OF EAST-CENTRAL AND NORTHEAST WISCONSIN LATE TONIGHT AND SUNDAY MORNING. WILL CONTINUE TO RUN WITH CURRENT WINTER WEATHER HEADLINES FOR TONIGHT AND SUNDAY. THE MODERATE TO HEAVY SNOW SHOULD TAPER OFF LATE SUNDAY MORNING...WITH LIGHT SNOW PERSISTING THROUGH THE AFTERNOON. SNOW AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED IN THE ADVISORY AREA...AND 4 TO 8 INCHES IN THE WARNING AREA. LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG THE LAKE MICHIGAN SHORELINE ACROSS KEWAUNEE AND MANITOWOC COUNTIES. GUSTY NORTHEAST WINDS FROM THE FOX VALLEY AND LAKESHORE REGION COULD PRODUCE SOME BLOWING AND DRIFTING OF THE SNOW. TEMPERATURES WILL PROBABLY FALL LITTLE TONIGHT DUE TO CLOUD COVER AND WINDS. WENT A FEW DEGREES ABOVE GUIDANCE...ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL WISCONSIN. ONLY A SEVERAL DEGREE RISE IN TEMPERATURES IS EXPECTED ON SUNDAY. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY ISSUED AT 203 PM CST SAT DEC 21 2013 ACTIVE PERIOD THROUGH WEDNESDAY AS UPPER LEVEL ENERGY CONTINUES TO QUICKLY MOVE ACROSS NORTHERN U.S. LAKE EFFECT SNOW ACROSS NORTH- CENTRAL WISCONSIN ALSO EXPECTED FROM TIME-TO-TIME. TEMPERATURES SHOULD BE WELL BELOW NORMAL FOR MOST OF THIS FORECAST PERIOD DUE TO WNW FLOW ALOFT AND SNOW COVER. 21/12Z MODELS AND ENSEMBLES IN GOOD AGREEMENT ON STRENGTH... TIMING...AND QPF ASSOCIATED WITH SYSTEMS THROUGH MID-WEEK. FOR SUNDAY NIGHT...WEAKENING SOUTHERN STREAM SHORTWAVE WILL CONTINUE TO DAMPEN OUT AND MOVE AWAY FROM WISCONSIN...BUT LINGERING MOISTURE WILL INTERACT WITH NORTHERN STREAM ENERGY EARLY MONDAY. SURFACE PRESSURE DROPS IN RESPONSE TO UPPER LEVEL DIVERGENCE AND LOW-LEVEL CONVERGENCE INCREASES. THIS SETS THE STAGE FOR ANOTHER 1-2 INCHES OF SNOW...PERHAPS A BIT MORE... ACROSS THE SOUTHERN THIRD OR HALF OF THE FORECAST AREA ON MONDAY. A BREAK IN THE SNOW ON TUESDAY AS SHORTWAVE RIDGE AND SURFACE HIGH PRESSURE SLIDES ACROSS STATE. NEXT CLIPPER MOVES IN EARLY CHRISTMAS DAY WITH ANOTHER 1-2 INCHES OF SNOW POSSIBLE. A FEW INCHES OF SNOW EXPECTED IN LK SUPERIOR SNOWBELT OF VILAS COUNTY...BUT BEST ACCUMULATIONS ARE EXPECTED NORTH AND WEST OF THE COUNTY. A BIT OF A BREAK BEFORE THE NEXT SYSTEM AFFECTS NORTHERN PART OF STATE NEXT WEEKEND. TEMP FORECAST THROUGH PERIOD A BLEND OF BEST PERFORMING MOS GUIDANCE WHICH YIELDS TEMPS CLOSE TO PREVIOUS FORECAST PACKAGE. && .AVIATION...FOR 06Z TAF ISSUANCE ISSUED AT 1050 PM CST SAT DEC 21 2013 LIGHT TO MODERATE SNOW WILL OVERSPREAD THE AREA AFTER MIDNIGHT AND CONTINUE THROUGH NOON SUN. LIGHT SNOW OR FLURRIES ACTUALLY WILL CONTINUE FOR MUCH OF THE REMAINDER OF THE WEEKEND AS UPPER SYSTEM PASSES THROUGH LATE SUN NIGHT/MON MORNING. EXPECT CONDITIONS TO DROP TO IFR OR LOWER DUE TO SNOW. GUSTY NORTHEAST WINDS WILL ALSO PRODUCE BLOWING AND DRIFTING OF THE SNOW ACROSS NORTHEAST WISCONSIN... GENERALLY FROM THE HIGHWAY 41 CORRIDOR EAST TO THE LAKE. ALSO...MAY BE SOME FREEZING DRIZZLE TONIGHT BEFORE SNOW ARRIVES FROM THE SOUTH THOUGH WILL BE SHORT LIVED...THUS REMOVED FROM GRB/ATW. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR WIZ038>040-045- 048>050. WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR WIZ020- 021-031-073-074. WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ035>037. WINTER STORM WARNING FROM 3 AM TO 6 PM CST SUNDAY FOR WIZ022. && UPDATE......... SHORT TERM.....ECKBERG LONG TERM......JKL AVIATION.......TE
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GREEN BAY WI 235 PM CST SAT DEC 21 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 235 PM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT FREEZING DRIZZLE IS POSSIBLE TONIGHT. TRAVEL CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY FROM SOUTH TO NORTH AFTER MIDNIGHT TONIGHT AS A WINTER STORM BEGINS AFFECTING THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THE STORM WILL REACH ITS PEAK SUNDAY MORNING. EXTREMELY HAZARDOUS TRAVEL CONDITIONS ARE LIKELY IN EAST-CENTRAL WISCONSIN DUE TO HEAVY SNOW AND SOME BLOWING AND DRIFTING SNOW. POOR TRAVEL CONDITIONS ARE EXPECTED ACROSS THE REST OF THE AREA AS WELL...THOUGH SNOWFALL TOTALS IN THESE AREA WILL NOT BE AS HIGH. ALTHOUGH THE SNOW WILL DIMINISH SUNDAY AFTERNOON...THE POOR TRAVEL CONDITIONS ARE LIKELY TO PERSIST INTO THE EVENING. HAZARDOUS TRAVEL CONDITIONS WILL PERSIST SUNDAY NIGHT INTO MONDAY AS ACCUMULATING SNOW CONTINUES TO FALL. SNOWFALL TOTALS ARE EXPECTED TO BE MINOR IN MOST PLACES...BUT THERE MAY BE HIGHER AMOUNTS IN THE LAKE SUPERIOR SNOWBELT REGION. HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE AGAIN BY EARLY WEDNESDAY WITH A CLIPPER SYSTEM THAT MAY BRING ACCUMULATING SNOWFALL TO THE AREA. BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IF YOU HAVE TRAVEL PLANS DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-222045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 235 PM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT OCCASIONAL GUSTS TO GALE FORCE FROM THE NORTHEAST ARE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY OCCASIONAL GALE FORCE GUSTS FROM THE NORTHEAST ARE POSSIBLE EARLY SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 140 AM CST SUN DEC 22 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 140 AM CST SUN DEC 22 2013 ...SNOW TO DEVELOP RAPIDLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN DURING THE PRE-DAWN HOURS... SNOW FROM A POWERFUL STORM SYSTEM HEADING NORTHEAST FROM THE PLAINS IS EXPECTED TO DEVELOP ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN EARLY THIS MORNING. SCATTERED FLURRIES WERE ALREADY OCCURRING...BUT THE AREA FROM MARSHFIELD AND WISCONSIN RAPIDS...EAST THROUGH THE FOX VALLEY...AND TO LAKESHORE SHOULD SEE THE SIGNIFICANT SNOWS START BETWEEN 200 AM AND 400 AM. THE INTENSITY OF THE SNOW SHOULD INCREASE FAIRLY QUICKLY ONCE IT BEGINS...WITH VISIBILITIES DROPPING TO A MILE OR TWO. IN EAST-CENTRAL WISCONSIN...NORTHEAST WINDS WILL BE STRONG ENOUGH TO PRODUCE SOME BLOWING AND DRIFTING OF THE SNOW...SO TRAVEL CONDITIONS WILL DETERIORATE RAPIDLY. THE HEAVIEST SNOWS ARE EXPECTED OCCUR IN EAST-CENTRAL WISCOSNIN. THEY WILL MOVE THROUGH BETWEEN 600 AM AND NOON. LOCATIONS ALONG AND SOUTH OF A LINE FROM WAUTOMA TO GREEN BAY TO STURGEON BAY COULD SEE VISIBILITIES REDUCED TO LESS THAN 1/4 MILE AT TIMES...AND SNOW ACCUMULATE AT THE RATE OF AN INCH PER HOUR. THIS WILL LEAD TO VERY POOR TRAVEL CONDITIONS DURING THE MORNING. THE SNOW IS EXPECTED TO BEGIN TO DIMINSH MID-DAY. THOUGH PERIODS OF SNOW WILL CONTINUE THROUGH THE THE AFTERNOON AND INTO TONIGHT...ACCUMULATIONS DURING THAT TIME WILL BE MUCH LIGHTER. SCATTERED FLURRIES WILL CONTINUE ACROSS NORTHERN WISCONSIN EARLY THIS MORNING. SNOW FROM THE STORM WON/T ARRIVE IN THE NORTH UNTIL MID TO LATE MORNING...AND IT WILL NOT BE AS HEAVY...WITH JUST AN INCH OR TWO OF ACCUMULATION EXPECTED. BUT SOME SNOW SHOWERS OFF LAKE SUPERIOR COULD LEAD TO A LITTLE HIGHER SNOWFALL TOTALS IN THE LAKE SUPERIOR SNOWBELT. SKOWRONSKI WEATHER.GOV/GREENBAY
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482118, 482119, 482120, 482121, 487097, 487098, 487099.